I have been in hell this week.The oxymoron of pure hell.
My mum has continued to be demented with the inability to find words to speak, uttering gibberish, being discoordinated, weak, and agitated since last week.
As you know, she came off the pain patches last Thursday night after being rendered mentally and physically incapable.
The doctors and nurses have been desperately searching for reasons for the change in her condition... Well, reasons that don't blame the opiate drugs, of course. The main idea has been that she is dehydrated ! They have tried hard to fix, and have endorsed, this idea. The fact that she has a furry tongue tells them that she is dehydrated because a person can get candida when dehydrated! Of course, this notion excludes the fact that she drinks a lot of fluids and has had a furry tongue for some years. Hmmmmmmmm....... But they have to exclude the truth because then they'd have to look at the drug being to blame.
The other brilliant idea to explain what the drugs did to my mum has been that the cancer has affected her brain. Okay, right, let's have a laugh at this one as well by way of observing, following their logic, that the cancer has to have invaded her brain and taken away her faculties at exactly the same time as she took the first opiate!!!!Why? because she was absolutely mentally acute before she took the drug. Are you falling off your chair and splitting your sides? Well, I would be too if it weren't so serious.But it's okay, because to laugh is the way to survive and I want you to read this, laugh, learn and protect yourselves.
Of course, the first resort of a doctor in this kind of situation is to try to get out of his guilt, absolve the drug, and most doctors will do this at the expense of their patients. Human nature at work.
Okay, so what's the update? Look, I have to confess, I lost faith in the fact that my observations, being true and accurate, would result in my mum regaining her faculties, but slowly, last weekend her speech became less slurred, less forced and desperate,like a person straining out their last hopeless voice. I never believed the nurses, I was not that delusional even if I was despairing. In fact, the more they tried to prove their ridiculous ideas, the more I knew that they were just looking for something to disavail themselves of guilt, but it was hard to hang onto reality because I was afraid that my mum was dying and she would never regain her faculties. This state of mind is what rote practitioners give you with their negativity, their misguided diagnoses and their one track minds.
So where are we at? Today is Wednesday. I have had a hell of a few days... but slowly my mum began to make more sense today, answer me. Her walking is not quite so insane as it was. The agitation is less. .....
When I wrote before I didn't mention agitation did I? But last weekend I telephoned the hospice to ask if her symptoms could be agitation due to withdrawal from the drugs. "No", they said, because when you take opiates for pain they get taken up by the pain and don't become addictive. Oh, really?come on! So once again it can't be the drug and I am meant to believe them and NOT what I am observing with my own eyes? Madness. Look, let's get a grip: my mum has been clueless for a week, retarded, and she has suffered acute withdrawal after only a short time on these horrendous drugs. Fact. Full stop.
Tonight, at long last, she is regaining some of her senses. She spooned her oatibix herself with strength and good motor control and she has answered me coherently.It's a bit variable yet, but we'll see.
What is the wider lesson to learn from this? Well, never give up, for a start. Always trust your own observations and know that people you see in a bad state in the hospice or hospital may well be incoherent and incapable BECAUSE of the medication they are on. But nobody realises this fact. Only someone who knows how the person is usually knows that it is the drug changing the person, so please fight like hell for the ones you love.